Alert archive / Vermont / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 4, 2002, 2:20 PM EDT for Orange County, Vermont. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 2:20 PM EDT (18:20 UTC)
- Expired
- Jul 4, 2002, 3:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Orange County, VT
The radar
The Burlington radar (KCXX), 84 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:45 PM EDT | Thunderstorm Wind | Brookfield, VT | |
| Jul 4, 2:50 PM EDT | Thunderstorm Wind | Braintree, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2495 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
451 WUUS51 KBTV 041820 SVRBTV VTC017-041915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 220 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGE COUNTY IN VERMONT * UNTIL 315 PM EDT * AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF BRAINTREE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BRAINTREE AROUND 220 PM EDT NEAR BROOKFIELD AROUND 230 PM EDT NEAR EAST RANDOLPH...TUNBRIDGE...CHELSEA AROUND 250 PM EDT 9 MILES SOUTHWEST OF VERSHIRE AROUND 300 PM EDT NEAR STRAFFORD AROUND 310 PM EDT 7 MILES WEST OF THETFORD...7 MILES SOUTHWEST OF WEST FAIRLEE AROUND 320 PM EDT ADVANCE PLANNING DURING A SEVERE WEATHER WATCH IS ESSENTIAL. MAKE SURE YOUR FAMILY KNOWS WHERE TO GO...AND WHAT TO DO IN THE EVENT SEVERE THUNDERSTORM WARNINGS ARE ISSUED. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:50 PM EDT, 30 minutes earlier.
Area forecast discussion, Jul 4, 1:50 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 150 PM EDT THU JUL 4 2002 TSTM ACTVTY WL GET PUSHED OUT OF AREA BY LT THIS/ERLY EVE AS FNT SWEEPS THRU. MUCH MUCH COOLER AND DRIER CANADIAN AIR WL TAKE UP RESIDENCE ACRS THE NORTH COUNTRY THRU THE WEEKEND. CUD BE SOME SHWRS TMRW ACRS NRN ZNS AS TROF ROTATES ARND LOW. AFT THAT NO PCPN XPCTD FOR A FEW DAYS. NO HEAT WAVES XPCTD IN THE NXT WEEK. .BTV...SVR TSTM WATCH VTZ001>012...NYZ027>031-034-035 TIL 22Z. MCGILL
In the hours before
Special weather statement, Jul 4, 12:43 PM EDT, 1 hour 37 minutes before
NYC019-031-033-VTC001-005-007-009-011-013-015-017-019-021-023- 027-042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1243 PM EDT THU JUL 4 2002 ...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH ACROSS MUCH OF NORTHERN NEW YORK AND ALL OF VERMONT UNTIL 600 PM EDT... IN NEW YORK THIS WATCH INCLUDES THE COUNTIES OF...CLINTON...FRANKLIN AND ESSEX. IN VERMONT THIS WATCH INCLUDES THE COUNTIES OF...ESSEX...GRAND ISLE...FRANKLIN...ORLEANS...LAMOILLE... CALEDONIA...CHITTENDEN...WASHINGTON...ADDISON...ORANGE...WINDSOR AND RUTLAND. A COLD FRONT WILL BE MOVING DOWN ACROSS THE REGION TODAY FROM THE NORTH. THUNDERSTORMS WILL BE DEVELOPING ACROSS THE REGION TODAY AHEAD OF THIS FRONT. PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE ON THE SKY AND SEEK SHELTER INDOORS IMMEDIATELY SHOULD THUNDERSTORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. MURRAY/WFO BTV
Local storm report, Jul 4, 2:07 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
207 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM GREENSBORO VT 1.50 IN HAIL
07/04/02 ORLEANS SKYWARN SPOTTER.The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:00 PM EDT | Severe Thunderstorm Warning | BTV | Grand Isle | 30 min |
| Jul 3, 10:01 PM EDT | Severe Thunderstorm Warning | BTV | Lamoille | 29 min |
| Jul 3, 10:14 PM EDT | Severe Thunderstorm Warning | BTV | Orleans | 46 min |
| Jul 3, 10:46 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia | 44 min |
| Jul 4, 1:07 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Orleans | 53 min |
| Jul 4, 1:18 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Washington | 42 min |
| Jul 4, 1:41 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Lamoille | 49 min |
| Jul 4, 1:57 PM EDT | Severe Thunderstorm Warning | BTV | Washington | 48 min |
| Jul 4, 2:06 PM EDT | Severe Thunderstorm Warning | BTV | Orleans | 54 min |
| Jul 4, 2:51 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden | 24 min |
| Jul 4, 3:14 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 61 min |
| Jul 4, 3:16 PM EDT | Flash Flood Warning | BTV | Washington | 3 hr |
| Jul 4, 4:01 PM EDT | Flash Flood Warning | BTV | Washington | 3 hr |
| Jul 4, 4:02 PM EDT | Flash Flood Warning | BTV | Orange | 3 hr |
| Jul 4, 4:13 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 47 min |
| Jul 4, 6:13 PM EDT | Severe Thunderstorm Warning | BTV | Windsor | 32 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.